Arizona, 2012Flash Flood and Heavy Rain in Arizona, July 14, 2012
July 14, 2012 · NWS FGZ · 2 events in 1 county or zone
Thunderstorms caused heavy rain and flash flooding near Cordes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms caused heavy rain and flash flooding near Cordes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 3:20 AM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 14, 3:20 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 AM MST SAT JUL 14 2012
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER NORTHERN
ARIZONA THROUGH SUNDAY. STORMS PRODUCING HEAVY RAINFALL ARE EXPECTED
IN WESTERN ARIZONA THROUGH SATURDAY AND THEN MODERATE MONSOON
CONDITIONS SUNDAY AND MONDAY. THUNDERSTORM CHANCES MOVE RAPIDLY
EASTWARD ON TUESDAY AS DRY AND STABLE AIR MOVES INTO THE WESTERN
HALF OF ARIZONA.
&&
.DISCUSSION...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWEST
AND WEST CENTRAL ARIZONA THROUGH 9 PM MST SATURDAY. DEEP SUBTROPICAL
MOISTURE ACROSS ARIZONA WITH MOST SITES (GPS DATA FROM THE SUOMI
NETWORK/NOAA/USGS/USACE/DOT/AND OTHERS) REPORTING 1"-2" OF PW MAINLY
OVER THE WEST HALF OF AZ...THESE VALUES ARE ABOVE AVERAGE FOR
THE TYPICAL MONSOON YEAR VALUES.
WE HAVE SEVERAL FACTORS IN THE ATMOSPHERE THAT ARE WORKING WITH EACH
OTHER TO MAKE THE WEATHER AT LEAST FOR SATURDAY RATHER UNIQUE. WE
HAVE A SYNOPTIC NORTHERN STREAM TROUGH TO OUR NORTHWEST (CURRENTLY
PRODUCING A LINE OF THUNDERSTORMS OVER SOUTHERN NEVADA AT THIS TIME)
AND THEN A SUBTROPICAL SYSTEM CENTERED 50 TO 75 MILES WEST OF YUMA,
AZ. BOTH OF THESE SYSTEM ARE PROVIDING AND WILL CONTINUE TO PROVIDE
WEAK LIFT OVER THE WESTERN HALF OF ARIZONA TODAY AND SUNDAY...WITH
THE STRONGEST LIFT BY LATE MORNING INTO LATE EVENING TODAY. THE LIFT
WILL BE IN ASSOCIATION WITH THE SUBTROPICAL SYSTEM...PER MODEL
SOLUTIONS AS THE SUBTROPICAL SYSTEM PHASES WITH NORTHERN STREAM
SYSTEM AND MOVES NORTHEASTWARD TODAY OVER YAVAPAI (LATE MORNING TO
MID AFTERNOON) AND COCONINO COUNTY (EARLY AFTERNOON INTO LATE
EVENING). MODELS SUGGEST...AS THE SUBTROPICAL SYSTEM MOVES NORTHEAST
TODAY A LOW TO MID LEVEL JET FORMS WITH WINDS PEAKING AT 25 TO 35
KNOTS. LAPSE RATES TODAY APPEAR TO RANGE FROM MOIST ADIABATIC TO
LESS THAN DRY ADIABATIC ROUGHLY FROM 6.0 T0 7.5 DEG/KM...WITH THE
LOW LEVEL JET RUNNING UPSLOPE INTO THE BRADSHAWS. THE INSTABILITY...
AND THE HIGH PW VALUES WILL BE SUFFICIENT ENOUGH TO KICK OFF AN AREA
OF THUNDERSTORMS LATER THIS MORNING OVER YAVAPAI COUNTY AND THEN
LIFTING NORTHWARD ACROSS COCONINO COUNTY IN THE AFTERNOON. FLOW
ALOFT AT CLOUD TOP LEVEL ABOVE THE THUNDERSTORMS IS FORECAST TO PEAK
AT 40 KNOTS THIS WILL HELP ORGANIZE STORMS AND HELP PRODUCE SOME
STORMS WITH LOCALLY HEAVY RAIN. GIVEN THE FLOW FROM THE LOW TO UPPER
LEVELS...TRAINING STORMS WILL BE LIKELY (STORMS THAT FORM AND MOVE
PARALLEL TO THE FLOW WITH NUMEROUS CELLS PRODUCING HEAVY RAIN OVER A
LOCALIZED AREA).
BY SUNDAY...THE FLOW ALOFT REMAINS FAIRLY STRONG AROUND 40 KNOTS
ALONG WITH THE MAIN SYNOPTIC LOW PRESSURE TROUGH STILL OVER
SOUTHERN CALIFORNIA. THE BEST MOISTURE HOWEVER WILL HAVE MOVED EAST
INTO NAVAJO AND APACHE COUNTIES. THERE WILL BE SOME WEAK LARGE SCALE
LIFT STILL WORKING ON THE ATMOSPHERE OVER THE WESTERN HALF OF THE
STATE...SO SUNDAY STILL APPEARS TO BE A MODERATE MONSOON ACTIVITY
DAY WITH SOME ORGANIZED THUNDERSTORMS PRODUCING LOCALIZED HEAVY RAIN
AND HAIL.
BY MONDAY...THE LOW PRESSURE TROUGH IS STILL OVER SOUTHERN
CALIFORNIA...BUT WILL BEGIN TO LIFT NORTHEAST INTO THE GREAT
BASIN...DRIER AIR WILL BEGIN TO BE PULLED INTO THE WESTERN HALF OF
ARIZONA...SO THAT THE STORMS OVER THE WEST WILL TYPICALLY BE DRIER
AND MORE WIDELY SCATTERED...IN THE EAST OVER NAVAJO AND APACHE
COUNTIES THE STORMS WILL BE MORE NUMEROUS CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN.
BY TUESDAY THE TROUGH WILL HAVE LIFT TO OUR NORTHEAST AND THE REGION
WILL EXPERIENCE THE BEGINNING OF DRIER AND MORE STABLE AIR...TUESDAY
THROUGH THURSDAY.
&&
.AVIATION...FOR THE 12Z PACKAGE...ABUNDANT MOISTURE AND AN UNSTABLE
AIRMASS WILL REMAIN OVER NORTHERN ARIZONA FOR THE NEXT 24 HOURS. TIL
17Z...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST...WITH
MVFR CONDITIONS WITH THE HEAVIER PRECIP. AFT 17Z...THUNDERSTORMS
BECOME NUMEROUS IN COVERAGE ACROSS THE AREA. THE STRONGEST STORMS
ARE EXPECTED WEST OF A LINE FROM PAGE TO BLACK CANYON CITY AND WILL
HAVE IFR CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...
MOIST SOUTHERLY FLOW WILL CONTINUE THIS WEEKEND ACROSS ARIZONA.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING. THE STORMS WILL BE CAPABLE OF HEAVY RAINFALL...WITH WETTING
RAINS PROBABLE OVER MUCH OF THE AREA. DAYTIME TEMPERATURES WILL RUN
A FEW DEGREES BELOW NORMAL.
MONDAY THROUGH WEDNESDAY...SOUTHWESTERLY FLOW ALOFT WILL DEVELOP
OVER NORTHERN ARIZONA. AMPLE MOISTURE WILL LINGER ON MONDAY WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE STATE. STARTING
TUESDAY...A DRY AND STABLE AIRMASS MOVES INTO WESTERN THEN CENTRAL
ARIZONA AND THUNDERSTORM CHANCES SHIFT TO EASTERN ARIZONA.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR AZZ004>009-012-015-037-038 IN EFFECT THROUGH 9
PM MST SATURDAY.
&&
PUBLIC.........TC
AVIATION.......DL
FIRE WEATHER...DL
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 14, 4:01 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
401 AM MST SAT JUL 14 2012
AZZ004>018-037>040-150730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
401 AM MST SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS WEST OF A LINE FROM
PAGE TO BLACK CANYON CITY VALID FROM THIS MORNING THROUGH 9 PM
MST THIS EVENING. SEE PRODUCT PHXFFAFGZ FOR DETAILS.
A MOIST AND UNSTABLE AIR MASS WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL TO NORTHERN
ARIZONA THROUGH LATE THIS EVENING. THE STRONGEST STORMS ARE
EXPECTED IN WESTERN HALF OF ARIZONA. STORM THREATS ARE HEAVY
RAINFALL THAT COULD LEAD TO LOCALIZE FLASH FLOODING...LIGHTNING...AND
GUSTY WINDS. STORM MOVEMENT IS GENERALLY SOUTH TO NORTH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MODERATE MONSOON CONDITIONS ARE EXPECTED SUNDAY AND MONDAY ACROSS
THE AREA.
TUESDAY THROUGH THURSDAY...THUNDERSTORM COVERAGE AND INTENSITY SHOULD
DECREASE FROM WEST TO EAST AS A DRIER AND MORE STABLE AIR MASS
MOVES INTO THE STATE.
BY FRIDAY...MOISTURE WILL SLOWLY COME BACK INTO PORTIONS OF NAVAJO
AND APACHE COUNTY FOR AT LEAST WIDELY SCATTERED TO SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Yavapai
- When
- July 14, 8:00 AM MST to 6:00 PM MST
- Where
- Yavapai County, 10 mi SSW of Cordes to 10 mi WSW of Cordes
- Reported by
- Trained Spotter
- Coordinates
- 34.166, -112.237
A trained spotter reported 5.47 inches of rain in 14 hours about ten miles southwest of Cordes.
Flash Flood, Yavapai
- When
- July 14, 10:00 AM MST to 7:00 PM MST
- Where
- Yavapai County, 10 mi WSW of Cordes to 10 mi SW of Cordes
- Cause
- Heavy Rain / Burn Area
- Reported by
- Trained Spotter
- Coordinates
- 34.245, -112.332
A trained spotter reported heavy flows though Dripping Springs and Turkey Creek. It was the worst flooding in eight and a half years.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401684, 401687.